Hail, Johnson
- When
- June 22, 12:56 AM CST to 1:01 AM CST
- Where
- Johnson County, 0.69 mi N of North Liberty
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -91.620
Trained spotters reported 5 to 6 minutes of dime size hail.
The afternoon of June 22, saw strong to severe thunderstorms form over eastern Iowa, and move into northern Illinois. The storms became supercell thunderstorms as they moved into Illinois, and produced tornadoes over portions of northern Illinois, along with wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The afternoon of June 22, saw strong to severe thunderstorms form over eastern Iowa, and move into northern Illinois. The storms became supercell thunderstorms as they moved into Illinois, and produced tornadoes over portions of northern Illinois, along with wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 11:55 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1255 AM CDT WED JUN 22 2016
...AVIATION UPDATE...
.UPDATE...
Issued at 1049 PM CDT Tue Jun 21 2016
A large arc of rapidly developing thunderstorms matches the HRRR
trends supporting a large complex of storms overnight. At this
time, the flash flood watch position appears to still match the
highest threat area where antecedent conditions somewhat favor
excessive rains and repeating storms will likely occur.
&&
.SYNOPSIS...
Issued at 345 PM CDT Tue Jun 21 2016
Weak high pressure providing plenty of sunshine and a rather
pleasant afternoon. 3 pm temperatures were in the lower to mid 80s
with dewpoints in the lower to mid 50s (except our far south where
dewpoints were in the mid 60s).
On the weather map, a warm front extended from the Black Hills to
near Kansas City and then the front was stalled in central MO into
Ohio. Dewpoints were pooling in the mid 70s along the front with
PWAT's of nearly 2 inches. 850 mb moisture transport was increasing
in the central and southern Plains.
&&
.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 345 PM CDT Tue Jun 21 2016
Forecast focus on flash flooding and severe potential.
Tonight: Potential for flash flooding and isolated severe storms
along and north of a warm front. We have issued a flash flood
watch for roughly our northern 2/3rds of the cwa. Low level jet
will be strengthening to 50 knots to our southwest which will be
ramming into weak winds in the cwa. This sets up strong speed
convergence in the low levels, with strong forcing evident on the
time height sections. With the increasing southwest winds this
will push the warm front gradually northeast across the cwa
overnight. PWAT's will also increase to over 2 inches which would
be in the 99th percentile for June. Pattern recognition/past
events would suggest a flash flood potential with rapid rainfall
rates. The HRRR and 4 km NAM depict this scenario quite well. We
expect a widespread 1-2 inch rain event with some locations
picking up 4+ inches, especially where repeating thunderstorms
occur over the same area. This is what happened last night in
portions of northwest MO where some spots measured 5 inches of rain.
In addition, some of the elevated strong storms may also produce
large hail and damaging wind as deep layer shear increases.
However, the severe threat appears low with emphasis on the more
important flash flood threat.
Minimum temperatures tonight will range from the lower 60s along
Highway 20 to the lower 70s in extreme northeast MO.
Wednesday: The flash flood threat wanes while the severe weather
threat ramps up big time in the afternoon. There is the potential
for a strong tornado or two and possibly long track. Operational
models similar in taking a surface low across central IA in the
morning and then along Highway 20 in the afternoon. The triple
point is expected in that area with backed surface winds ahead of
the low and warm front. A hot and capped airmass will be spreading
over most of the cwa which should limit the severe potential to
mainly extreme northeast IA/northwest IL north of I-80. By mid
afternoon severe thunderstorms should explode near the triple
point with strong deep layer shear, a backed surface wind and
sfc-3km helicity of over 600 m2/s2. Even in the sfc-1km the
helicity is over 400. SBCAPES are expected to be near 4000 J/kg.
With a 500 mb wind of 65 knots and strong shear this increases the
potential for intense supercells and strong tornadoes during the
initial convective development.
Caveat: This severe threat hinges on how far north the warm front
can make progress. This will depend on the event tonight in
regards to how widespread the mcs becomes, how long cloud cover
lingers on Wednesday and temperatures/instability. If the
convection ends quickly early Wednesday the warm front may be able
to lift northeast of the cwa allowing for a strong cap over all
the cwa. The severe threat would then be north and east of the
dvn cwa. On the other hand, if the convection lingers much longer
on Wednesday the warm front would be farther south than expected
allowing for more of the cwa to have a significant severe threat.
For now SPC has an enhanced to moderate severe risk. Stay tuned!
Last but not least: Hot temperatures will be spreading into our
southern counties on Wednesday with 850 mb temperatures rising to
+23c. This will push surface temperatures into the mid 90s with
dewpoints in the lower to mid 70s. This would allow for heat index
values in the 100-105 range and a heat advisory may be needed.
Will let later shifts evaluate the need for a headline. In far
northwest IL highs will be only in the lower 80s.
.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 345 PM CDT Tue Jun 21 2016
Wednesday night through Friday...The new 00z ECMWF has the SFC low
over or even just south of the Quad Cities at 00z, probably in the
mode of energy transfer with a jump toward east central to northeast
IL by midnight. The 12z GFS and NAM have the low generally west of
the DBQ, with eyes toward either MKE or CHI through 06z. Prefer the
further south ECMWF, and would suggest some lingering severe storms
east of the MS RVR possibly from DBQ down toward Princeton IL from
00z to 01z or 02z at the latest before they skirt east-southeast of
the local FCST area. They may already be morphing from supercellular
mode into bowing segments as they do in lingering high shear
environment. Will keep some lingering POPS tailing back westward acrs
at least the eastern into southern CWA Wed evening for a few
elevated showers or storms that should not be severe like the main
storms propagating off to the east-southeast toward Indiana and
southeastern IL at that time. Will go totally dry after midnight.
Trailing LLVL trof dropping down the western GRT LKS may induce a
few showers into the eastern CWA on Thu, but low confidence in this
scenario ATTM. Cooler with highs in the upper 70s north, to the mid
80s in the south.
Back-door sfc ridge dropping down the western GRT LKS and drier
northeasterly boundary layer fetch may allow for some 50s in the
northeast CWA by early Fri morning. Friday a lingering lower
humidity day with highs warming into the mid 80s acrs most of the
area. A low chance for elevated return flow showers and storms Fri
night.
Saturday and Sunday...mean upper ridge axis projected to get pressed
east acrs the mid to upper MS RVR Valley and GRT LKS this period,
and return flow bringing back the heat and humidity for Sat. Some
rogue/isolated to wdly sctrd airmass type showers and storms
possible during the day Sat. The next ridge-riding trof will ignite
the next more organized convective event acrs the upper MS RVR
Valley late Sat and Sat night, with some of this activity bleeding
down acrs the local area later Sat night into Sunday along with the
associated cool front. Current indications suggest the best chance
for severe storms Sat/Sat night will occur off to the west and
northwest of the CWA...but may be too close for comfort.
Monday and next Tuesday...GRT LKS Troffiness will look to establish
with renewed llvl northerly flow and seasonable temps this period.
The southern periphery of the trof will be the next convective active
zone, with the GFS suggesting this zone well south of the CWA, while
the new ECMWF may allow for some showers and storms in the south on
Monday. For now with uncertainty will keep POPS at a minimum.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Wednesday NIGHT)
ISSUED AT 1255 AM CDT Wed Jun 22 2016
A slow moving cluster of thunderstorms with heavy rainfall will
affect the terminals overnight. There will likely be a break from
mid to late morning before a wave of low pressure triggers
scattered thunderstorms, which may be severe with damaging wind,
large hail and isolated tornadoes in the afternoon. With low
confidence on the timing and track of these storms, this has been
handled with prob30 groups. Wind directions will be largely
dependent on where the warm front sets up. Have kept ceilings and
visibilities prevailing VFR throughout. The system should exit
Wednesday evening, leaving a light NW flow and VFR conditions.
&&
.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch until 10 AM CDT this morning for Benton-
Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-Scott-Washington.
IL...Flash Flood Watch until 10 AM CDT this morning for Bureau-
Carroll-Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-
Stephenson-Whiteside.
MO...None.
&&
UPDATE...Ervin
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...12
AVIATION...SheetsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 PM CDT TUE JUN 21 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-222100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 358 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT...SEVERE STORMS ARE POSSIBLE AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK IN PLACE FOR MUCH OF THE OUTLOOK AREA. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE A THREAT OF HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING AS STORMS CONTINUE THROUGH THE NIGHT ACROSS THE ENTIRE OUTLOOK AREA. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL LIKELY BE ONGOING WEDNESDAY MORNING ACROSS THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS....LARGE HAIL AND LOCALLY HEAVY RAINFALL ACROSS THE AREA. LATER IN THE AFTERNOON...SUPERCELL THUNDERSTORMS COULD DEVELOP... ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS WILL LIKELY GROW UPSCALE INTO A LARGE THUNDERSTORM COMPLEX TOWARDS EVENING EAST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS MUCH OF THE AREA IN AN ENHANCED OR MODERATE RISK FOR SEVERE WEATHER. WITH THE HOT TEMPERATURES AND HIGH HUMIDITY ACROSS THE AREA ON WEDNESDAY...HEAT INDICES SHOULD REACH 100 TO 105 SOUTH OF INTERSTATE 80. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY ACROSS THE AREA. AT THIS TIME IT IS TOO SOON TO TELL IF THE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED WEDNESDAY. HAASE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 PM CDT TUE JUN 21 2016
IAC101-107-183-220515-
JEFFERSON-KEOKUK-WASHINGTON-
1116 PM CDT TUE JUN 21 2016
...AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
JEFFERSON...KEOKUK AND WASHINGTON COUNTIES THROUGH 1215 AM CDT...
AT 1115 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER
HAYESVILLE... OR NEAR SIGOURNEY...MOVING SOUTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...WASHINGTON...SIGOURNEY...HEDRICK...BRIGHTON...RICHLAND...
AINSWORTH...BATAVIA...DELTA...LIBERTYVILLE...LOCKRIDGE...
MAHARISHI VEDIC CITY...KESWICK...PACKWOOD...HARPER...MARTINSBURG...
PLEASANT PLAIN...HAYESVILLE...COPPOCK AND ABINGDON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4146 9230 4137 9152 4116 9158 4116 9172
4095 9172 4090 9183 4090 9214 4095 9218
4116 9218 4116 9234 4125 9241
TIME...MOT...LOC 0415Z 301DEG 39KT 4128 9224
GIBBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1200 AM CDT WED JUN 22 2016 IAC101-107-183-220530- JEFFERSON-KEOKUK-WASHINGTON- 1200 AM CDT WED JUN 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT KEOKUK AND WASHINGTON COUNTIES... AT 1159 PM CDT...A STRONG THUNDERSTORM WAS NEAR SOUTH ENGLISH...OR NEAR SIGOURNEY...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4137 9227 4151 9212 4130 9163 4106 9194 TIME...MOT...LOC 0459Z 304DEG 23KT 4141 9213 ERVIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT WED JUN 22 2016
ILC071-131-187-IAC115-220545-
WARREN-HENDERSON-MERCER-LOUISA-
1208 AM CDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 1207 AM CDT...A STRONG THUNDERSTORM WAS OVER NEW BOSTON...OR 10
MILES WEST OF ALEDO...MOVING EAST AT 45 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONMOUTH...ALEDO...BURGESS...VIOLA...MILLERSBURG...NEW BOSTON...
KEITHSBURG...JOY...LITTLE YORK...SEATON...NORTH HENDERSON...
OAKVILLE...MANNON...TOOLESBORO...SHALE CITY...OGLE...ALEXIS...
COLDBROOK...BALD BLUFF AND BIG RIVER STATE FOREST.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4104 9094 4107 9095 4107 9102 4112 9112
4129 9107 4119 9044 4082 9044
TIME...MOT...LOC 0507Z 288DEG 38KT 4117 9095
ERVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1254 AM CDT WED JUN 22 2016 IAZ040-051-052-063-064-220800- BUCHANAN-BENTON-LINN-IOWA-JOHNSON- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY 1254 AM CDT WED JUN 22 2016 ...HEAVY RAIN TO AFFECT BENTON...LINN...BUCHANAN...IOWA AND JOHNSON COUNTIES THROUGH 3 AM CDT... THUNDERSTORMS WITH HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 3 AM CDT. MINOR FLOODING OF STREETS AND FIELDS ARE POSSIBLE. SOME OF THESE AREAS MAY SEE ENOUGH RAIN TO CAUSE FLASH FLOODING...SO FLASH FLOOD WARNINGS MAY BE NEEDED...ESPECIALLY IF THUNDERSTORMS HIT THE SAME AREAS. IF YOU ENCOUNTER FLOODED ROADWAYS...BE SMART...DONT BECOME A STATISTIC...TURN AROUND...DONT DROWN.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT WED JUN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
06/22/2016 M1.00 INCH LINN IA TRAINED SPOTTER
1 INCH IN THE PAST 10 MINUTES. HEAVY RAIN FALLING AT THIS
TIME
&&
DLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 AM CDT WED JUN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
06/22/2016 M2.00 INCH LINN IA TRAINED SPOTTER
RAINFALL SO FAR TONIGHT.
&&
ERVINThe Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotters reported 5 to 6 minutes of dime size hail.
Law enforcement reported dime size hail.
Iowa DOT AWOS observations at Muscatine airport reported 66 mph.
The creek running near county road E66 near the intersection with 77th street between Norway and Atkins is well out of its banks.
Law enforcement reports portions of the Sac and Fox Trail and Jones Golf Course are under water and closed.
Emergency management reported the Iowa River Bike Path inundated with water, near the Highway 6 overpass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644610, 644612, 644621, 644604, 644606, 644618.